Advertisement

Multivariate Distributions at a Cross Road

  • Samuel Kotz
Conference paper
Part of the NATO Advanced Study Institutes Series book series (ASIC, volume 17)

Summary

A selective survey of developments in the area of continuous multivariate statistical distributions during the twentieth century is presented with emphasis on non-normal models. Discrete multivariate distributions are not discussed. An extension of a useful bivariate family is indicated.

Key Words

Multivariate distributions survey expansions numerical methods Farlie-Morgenstern family 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    Basu, A. P. and Block. H. W. (1974). In Statistical Distributions in Scientific Work, Vol. III, Characterizations and Applications, Patil, Kotz and Ord (eds.). Reidel, Dordrecht and Boston, pp. 399–421.Google Scholar
  2. [2]
    Bildikar, S. and Patil, G. P. (1968). Ann. Math. Statist. 39, 1316–1326.MathSciNetzbMATHCrossRefGoogle Scholar
  3. [3]
    Chambers, J. M. (1967). Biometrika 54, 367–383.MathSciNetzbMATHGoogle Scholar
  4. [4]
    Charlier, C. V. L. (1914). Arkiv für Math., Astr. och Fysik. 9, 1–18.Google Scholar
  5. [5]
    Cooper, P. W. (1963). Biometrika 50, 439–448.MathSciNetzbMATHGoogle Scholar
  6. [6]
    Eagleson, G. K. (1964). Ann. Math. Statist. 35, 1208–1215.MathSciNetzbMATHCrossRefGoogle Scholar
  7. [7]
    Edgeworth, F. Y, (1904). Trans, Camb. Phil. Soc. 20, 116–119.Google Scholar
  8. [8]
    Elderton, W. P. and Johnson, N. L. (1969). Systems of Frequency Curves. Cambridge University Press, London.zbMATHCrossRefGoogle Scholar
  9. [9]
    Farlie, D. J. G. (1960). Biometrika, 47, 307–323.MathSciNetzbMATHGoogle Scholar
  10. [10]
    Finney, D. J. (1974). J. Roy. Statist. Soc. Ser A 137, 12–14.CrossRefGoogle Scholar
  11. [11]
    Fisher, R. A. (1940), Ann. Eugenics 10, 422–429MathSciNetCrossRefGoogle Scholar
  12. [12]
    Fisk, P. R. (1973). J. Roy. Statist. Soc. Ser A 136, 622MathSciNetCrossRefGoogle Scholar
  13. [13]
    Fréchet, M. (1951). Ann. Univ. Lyon, Sec A, Ser 3, 14, 53–77.Google Scholar
  14. [14]
    Goodman, I. R. and Kotz, S. (1973). J. Multiv. Anal. 3.Google Scholar
  15. [15]
    Gumbel, E. J. (1960). J. Amer. Statist. Assoc. 55, 698–707.MathSciNetzbMATHCrossRefGoogle Scholar
  16. [16]
    Hirschfeld, H. O. (1935). Proc. Camb. Phil. Soc. 31, 520–524.CrossRefGoogle Scholar
  17. [17]
    Hotelling, H. (1936). Biometrika 28, 231–377.Google Scholar
  18. [18]
    Janardan, K. G. and Patil, G. P. (1972). Sankhya Ser A, 1–14.Google Scholar
  19. [19]
    Johnson, N. L. and Kotz, S. (1972). Continuous Multivariate Distributions. J. Wiley, New York.zbMATHGoogle Scholar
  20. [20]
    Jørgensen, N. R. (1916). Undersøgelser over Frequensflader og Korrelation Busck, Copenhagen. (1972).Google Scholar
  21. [21]
    Lancaster, H. O. (1972). Math. Chronicle 2, 1–16.MathSciNetGoogle Scholar
  22. [22]
    Lancaster, H. O. (1963). Ann. Math. Statist. 34, 532–538.MathSciNetzbMATHCrossRefGoogle Scholar
  23. [23]
    Lancaster, H. O. (1958). Ann. Math. Statist. 29, 719–736.MathSciNetzbMATHCrossRefGoogle Scholar
  24. [24]
    Mardia, K. V. (1970). Families of Bivariate Distributions. Hafner Publishing Co., Darien, Connecticut.zbMATHGoogle Scholar
  25. [25]
    Marshall, A. W. and Olkin, I. (1967). J. Amer. Statist. Assoc. 62, 30–44.MathSciNetzbMATHCrossRefGoogle Scholar
  26. [26]
    McGraw, D. K. and Wagner, J. F. (1967). J.A.S.A. 62, 589–600.Google Scholar
  27. [27]
    Morgenstern, D. (1956). Mitteilingsblatt fur Math. Statist. 8, 234–235.MathSciNetGoogle Scholar
  28. [28]
    Neyman, J. (1926). Biometrika 18, 257–262.zbMATHGoogle Scholar
  29. [29]
    Patil, G. P. and Joshi, S. W. (1974). Sum-symmetric power series distributions and minimum variance unbiased estimation. Theory Prob. Appl. 19.Google Scholar
  30. [30]
    Patil, G. P. and Joshi, S. W. (1968). Dictionary and Bibliography of Discrete Distributions. Oliver and Boyd, Edinburgh and Hafner, New York.zbMATHGoogle Scholar
  31. [31]
    Patil, G. P. (1967). Sankhya Ser B 30, 355–366.MathSciNetGoogle Scholar
  32. [32]
    Patil, G. P. (1965). Sankhya Ser A 27, 259–270.MathSciNetzbMATHGoogle Scholar
  33. [33]
    Pearson, K. (1925). Biometrika 17, 268–313.zbMATHGoogle Scholar
  34. [34]
    Pearson, K. (1924). Biometrika 16, 172–182.Google Scholar
  35. [35]
    Pearson, K. (1923). Biometrika 15, 222–230.Google Scholar
  36. [36]
    Pearson, K. (1921). Biometrika. 13, 296–300.Google Scholar
  37. [37]
    Pearson, K. (1905). Drapers’ Company Research Memoirs, Biometrie Series II, 1–54.Google Scholar
  38. [38]
    Rhodes, E. C. (1925). Biometrika 17, 314–324.zbMATHGoogle Scholar
  39. [39]
    Rhodes, E. C. (1923). Biometrika 14, 355–377.Google Scholar
  40. [40]
    Risser, R. (1950). Bull, des Actuair, Franc. No. 191, 141–232.Google Scholar
  41. [41]
    Roux, J. J. J. (1971). S. Afr. Statist. J. 5, 27–36.MathSciNetGoogle Scholar
  42. [42]
    Sagrista, S. N. (1952). Trabajos Estadística 3, 273–314. (Spanish).MathSciNetzbMATHCrossRefGoogle Scholar
  43. [43]
    Sarmanov, O. V. and Bratoeva, Z. N. (1967). Theory Prob. Appl. 12, 520–531. (In Russian).MathSciNetGoogle Scholar
  44. [44]
    Sarmanov, O. V. (1966). Dokl. Akad. Nauk. 168, 596–599.MathSciNetGoogle Scholar
  45. [45]
    Sarmanov, O. V. (1958). Dokl. Akad. Nauk. 120, 715–718. (In Russian).MathSciNetzbMATHGoogle Scholar
  46. [46]
    Steffensen, L. (1922). Skand. Aktuar. Tidskr., 106–132.Google Scholar
  47. [47]
    Van der Stok, J. P. (1908). Proc. Roy. Acad. Sci. Amsterdam 10, 799–817.Google Scholar
  48. [48]
    Van Uven, M. J. (1947). Proc. Roy. Acad. Sci. Amsterdam I 50, 1063–1070; II 50, 1252–1264.zbMATHGoogle Scholar
  49. [49]
    Van Uven, M. J. (1948). Proc. Roy. Acad. Sci. Amsterdam III 51, 41–52; IV 51, 191–196.zbMATHGoogle Scholar
  50. [50]
    Wicksell, S. D. (1917a). Kungl. Svensk. Vet. Akad. Handl. 58, 1–48.Google Scholar
  51. [51]
    Wicksell, S. D. (1917b). Skand. Aktuar. Tidskr. 2–3, 1–19.Google Scholar
  52. [52]
    Wicksell, S. D. (1917c). Arkiv. für Math., Astr. och Fysik. 12.Google Scholar
  53. [53]
    Yule, G. U. (1897). Proc. Roy. Soc. 60, 477–489.zbMATHGoogle Scholar

Copyright information

© D. Reidel Publishing Company, Dordrecht-Holland 1975

Authors and Affiliations

  • Samuel Kotz
    • 1
  1. 1.Department of MathematicsTemple UniversityPhiladelphiaUSA

Personalised recommendations